With one of the biggest party times of the year having just come to an end there are going to be a few people who have burnt the candle at both ends. In recent times we have seen more and more people push themselves to keep on partying for longer periods of time when really their bodies and minds were craving rest and recuperation. One of the drugs that enable people to keep on going is crystal and unfortunately one of the potential side effects of heavy crystal use is psychosis.

Essentially psychosis is caused by toxic levels of methamphetamine (crystal) in the blood. It has now become the most challenging aspect of the frontline management of crystal use and is distressing for both the user and those around them.

Psychosis is characterised by paranoia and hallucinations. The user feels overly suspicious of other people and often feels like other people are out to get them. They often have strange beliefs that are not rational or plausible and, in some cases, they see and hear things that aren’t really there. These symptoms can last up to two or three hours, but sometimes symptoms become more severe and can last for days.

It is important to note that when symptoms last more than a few days, and recur even when crystal has not been used, the person probably has a chronic psychotic disorder such as schizophrenia which could have been unlocked by the drug. Recent studies have found that almost one quarter of crystal users will suffer from a symptom of psychosis that is severe enough to warrant medical attention.

Some of the signs of crystal psychosis include the following: alert, agitated, jumpy and over-reactive behaviour; rapid incessant speech, shifting from one topic of conversation to another; and irrational and unpredictable behaviour (i.e. talking to people who are not there, arguing with people for no apparent reason).

Crystal users who experience psychosis can become hostile. They often have a high level of energy and can be very unpredictable; this can make them potentially very dangerous. Avoid confrontation and keep a safe distance from the person. Speak in a quiet voice, avoid physical contact and minimise direct eye contact. Do not disagree with them and be as reassuring and supportive as possible.

For most people the symptoms of crystal psychosis will subside as the drug leaves the system. As the level of methamphetamine in the blood drops, the user should return to normal, although often the person feels tired and confused for some time after.

There are bound to be many in our community who have over-indulged over the holiday season and this can lead to problems. Look after each other and make sure that all of your friends have someone they can count on during this time.

Remember: if you do not want any negative consequences, do not use the drug and, no matter how many times you have used a substance, never be blas?/p>

© Star Observer 2017 | For the latest in lesbian, gay, bisexual, trans* and intersex (LGBTI) news in Australia, be sure to visit starobserver.com.au daily. You can also read our latest magazines or Join us on our Facebook page and Twitter feed.